Oklahoma, 2015Flash Flooding and Damaging Wind in Oklahoma, December 27, 2015
December 27, 2015 · NWS SHV · 3 events in 1 county or zone
A strong negatively tilted upper level trough slowly moved into the Central and Southern Plains during the morning of December 27th. This trough of low pressure was accompanied by a strong subtropical jet stream which provided abundant lift necessary for the development of widespread showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong negatively tilted upper level trough slowly moved into the Central and Southern Plains during the morning of December 27th. This trough of low pressure was accompanied by a strong subtropical jet stream which provided abundant lift necessary for the development of widespread showers and thunderstorms. The trough was able to draw up not only Gulf of Mexico moisture but also Eastern Pacific moisture and with a very slow movement to the activity once it developed, the end result was widespread flooding across a large portion of Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northwest Louisiana. A very unstable airmass for late December was present across the region with a very strongly wind sheared environment. Discrete storms developed across the region ahead of an eventual line of strong to severe thunderstorms. Some of these discrete storms produced tornadoes across the region with several storms producing strong and damaging wind gusts as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 27, 11:37 AM CST, 30 minutes earlier.
Area forecast discussion, Dec 27, 11:37 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1137 AM CST SUN DEC 27 2015
.AVIATION...
A STRONG WINTER STORM CENTERED OVER THE BIG BEND OF W TX TO MOVE
NE INTO AR BY MONDAY AFTERNOON. EXPECT SCT TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP IN THE WARM SECTOR AIRMASS ACROSS THE
ARKLATEX REGION THROUGH MONDAY MORNING. IN AREAS OF TSTMS...EXPECT
IFR CEILINGS AND VSBYS TO DEVELOP. ALSO AFTER SUNSET THIS SUNDAY
EVENING...EXPECT NUMEROUS IFR CEILINGS TO DEVELOP IN A VERY MOIST
AND UNSTABLE ATMOSPHERE. /VIII./
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 80 45 51 34 / 100 100 30 0
MLU 79 51 56 36 / 70 90 50 0
DEQ 72 44 45 29 / 100 100 50 0
TXK 77 46 47 32 / 100 100 50 0
ELD 78 48 52 33 / 90 90 50 0
TYR 76 39 46 33 / 100 100 20 0
GGG 76 39 47 33 / 100 100 20 0
LFK 77 41 51 34 / 100 100 20 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ070.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARZ050-051-059>061-
070>073.
LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ001>006-
010>014-017>022.
OK...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OKZ077.
TX...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ096-097-108>112-
124>126-136>138-149-150.
&&
08Hazardous weather outlook, Dec 27, 9:45 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 AM CST SUN DEC 27 2015
ARZ050-051-059>061-071>073-OKZ077-281545-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-LAFAYETTE-COLUMBIA-
UNION-MCCURTAIN-
945 AM CST SUN DEC 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT...
...FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD OVER THE AREA
ALONG AND NEAR A COLD FRONT MOVING SLOWLY ACROSS THE REGION.
TRAINING OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...WITH
AMOUNTS FROM FOUR TO TEN INCHES...WHICH WILL RESULT IN FLASH
FLOODING AND PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS. DUE TO A SHARP TEMPERATURES GRADIENT BETWEEN THE COLD AIR
ARRIVING AND THE WARM AND MOIST AIR FEEDING INTO THE AREA THERE
WILL BE SOME STRONG STORMS CAPABLE OF PRODUCING HIGH AND DAMAGING
WINDS AND ISOLATED TORNADOES...WITH A CHANCE FOR LARGE HAIL AS
WELL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS WILL BE ENDING ON MONDAY AS THE COLD
FRONT AND SURFACE LOW PRESSURE SYSTEM SHIFT AWAY FROM THE AREA
ALLOWING DRIER AIR AND COOLER TEMPERATURES TO MOVE INTO THE
REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL MOST LIKELY BE NEEDED
TODAY AND TONIGHT.
ARZ070-TXZ096-097-108>112-124>126-136>138-149-150-281545-
MILLER-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
945 AM CST SUN DEC 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
...TORNADO WATCH IS IN EFFECT THROUGH 4 PM CST...
...FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD OVER THE AREA
ALONG AND NEAR A COLD FRONT MOVING SLOWLY ACROSS THE REGION.
TRAINING OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...WITH
AMOUNTS FROM FOUR TO TEN INCHES...WHICH WILL RESULT IN FLASH
FLOODING AND PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS. DUE TO A SHARP TEMPERATURES GRADIENT BETWEEN THE COLD AIR
ARRIVING AND THE WARM AND MOIST AIR FEEDING INTO THE AREA THERE
WILL BE SOME SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HIGH AND
DAMAGING WINDS AND ISOLATED TORNADOES...WITH A CHANCE FOR LARGE
HAIL AS WELL. THERE WILL ALSO BE STRONG AND GUSTY SURFACE WINDS
TODAY AND TONIGHT DUE TO A PRESSURE GRADIENT BETWEEN HIGH PRESSURE
TO THE EAST AND SURFACE LOW PRESSURE OVER SOUTH TEXAS AND ALONG
THE TROUGH OF LOW PRESSURE WITH THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS WILL BE ENDING ON MONDAY AS THE COLD
FRONT AND SURFACE LOW PRESSURE SYSTEM SHIFT AWAY FROM THE AREA
ALLOWING DRIER AIR AND COOLER TEMPERATURES TO MOVE INTO THE
REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS ARE ACTIVATED.
LAZ001-002-010-017-TXZ151>153-165>167-281545-
CADDO-BOSSIER-DE SOTO-SABINE-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-
945 AM CST SUN DEC 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
...TORNADO WATCH IS IN EFFECT THROUGH 4 PM CST...
...LAKE WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE SLOWLY SPREAD OVER THE
AREA ALONG AND NEAR A COLD FRONT MOVING SLOWLY ACROSS THE REGION
TODAY. TRAINING OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
WHICH COULD PRODUCE AMOUNTS OF ONE TO FOUR INCHES AND RESULT IN
PONDING OF WATER IN STREETS...LOW LYING AND POOR DRAINAGE AREAS.
SOME FLASH FLOODING MAY RESULT. DUE TO A SHARP TEMPERATURES
GRADIENT BETWEEN THE COLD AIR ARRIVING AND THE WARM AND MOIST AIR
FEEDING INTO THE AREA THERE WILL BE SEVERE THUNDERSTORMS POSSIBLE
CAPABLE OF PRODUCING HIGH AND DAMAGING WINDS AND ISOLATED
TORNADOES...WITH A CHANCE FOR LARGE HAIL AS WELL. THERE WILL ALSO
BE STRONG AND GUSTY SURFACE WINDS TODAY AND TONIGHT DUE TO A
PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND SURFACE
LOW PRESSURE OVER SOUTH TEXAS AND ALONG THE TROUGH OF LOW PRESSURE
WITH THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS WILL BE ENDING ON MONDAY AS THE COLD
FRONT AND SURFACE LOW PRESSURE SYSTEM SHIFT AWAY FROM THE AREA
ALLOWING DRIER AIR AND COOLER TEMPERATURES TO MOVE INTO THE
REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS ARE ACTIVATED.
LAZ003>006-011>014-018>022-281545-
WEBSTER-CLAIBORNE-LINCOLN-UNION-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
945 AM CST SUN DEC 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.
.DAY ONE...TODAY AND TONIGHT...
...LAKE WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE SLOWLY SPREAD OVER THE
AREA ALONG AND NEAR A COLD FRONT MOVING SLOWLY ACROSS THE REGION
TODAY. TRAINING OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
WHICH COULD PRODUCE AMOUNTS OF ONE TO FOUR INCHES AND RESULT IN
PONDING OF WATER IN STREETS...LOW LYING AND POOR DRAINAGE AREAS.
SOME FLASH FLOODING MAY RESULT. DUE TO A SHARP TEMPERATURES
GRADIENT BETWEEN THE COLD AIR ARRIVING AND THE WARM AND MOIST AIR
FEEDING INTO THE AREA THERE WILL BE SEVERE THUNDERSTORMS POSSIBLE
CAPABLE OF PRODUCING HIGH AND DAMAGING WINDS AND ISOLATED
TORNADOES...WITH A CHANCE FOR LARGE HAIL AS WELL. THERE WILL ALSO
BE STRONG AND GUSTY SURFACE WINDS TODAY AND TONIGHT DUE TO A
PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND SURFACE
LOW PRESSURE OVER SOUTH TEXAS AND ALONG THE TROUGH OF LOW PRESSURE
WITH THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS WILL BE ENDING ON MONDAY AS THE COLD
FRONT AND SURFACE LOW PRESSURE SYSTEM SHIFT AWAY FROM THE AREA
ALLOWING DRIER AIR AND COOLER TEMPERATURES TO MOVE INTO THE
REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL MOST LIKELY BE NEEDED
LATER TODAY AND TONIGHT.
PALMER
In the hours before
Local storm report, Dec 27, 10:42 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1042 AM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD QUITMAN 32.80N 95.44W
12/27/2015 WOOD TX LAW ENFORCEMENT
LOW LYING CROSSINGS FLOODED AT CR2100... CR1560...
CR1680
&&
EVENT NUMBER SHV1500815
25Thunderstorm Wind, McCurtain
- When
- December 27, 12:07 PM CST
- Where
- McCurtain County, 0.69 mi S of Haworth
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.840, -94.650
Several trees were downed in and around Haworth, Oklahoma.
Flash Flood, McCurtain
- When
- December 27, 2:28 PM CST to 7:15 PM CST
- Where
- McCurtain County, 3.79 mi N of Broken Bow to 5.73 mi NE of Redland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.085, -94.727
Flooding was reported at low water bridges east of Broken Bow, Oklahoma along the Mountain Fork area.
Flash Flood, McCurtain
- When
- December 27, 5:00 PM CST to 7:15 PM CST
- Where
- McCurtain County, 1.94 mi WNW of Haworth to 2.4 mi ENE of Welch Store
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 33.860, -94.682
Hwy. 3 south of Haworth, Oklahoma was flooded and closed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Oklahoma, December 27 to 28, 20154 deaths · $38 million · 26 events
- Tornadoes and Flash Flooding in Texas, December 27 to 28, 20151 injured · $490,000 · EF2 · 32 events
- Tornadoes and Flash Flooding in Louisiana, December 27 to 28, 2015$275,000 · EF1 · 21 events
- Tornado and Damaging Winds in Mississippi, December 27 to 28, 2015$188,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Arkansas, December 27 to 28, 2015$145,000 · EF1 · 11 events
- Flooding and Heavy Rain in Missouri, December 27 to 31, 2015$227,000 · 15 events
- Flash Flood in Arkansas, December 27, 2015$50,000 · 1 event
- Flash Flood and Flooding in Illinois, December 27 to 31, 2015$20,000 · 12 events
- Winter Storm in Missouri, December 27 to 28, 201520 events
- Flooding and Heavy Rain in Indiana, December 27 to 31, 2015$2,000 · 10 events
- Flash Flooding and Flood in Kentucky, December 27 to 29, 20159 events
- Flash Flooding and Flooding in Indiana, December 27, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606905, 606914, 607031.